Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 29, NWS Grand Rapids, MI

March 23, 2021

NWS Grand Rapids, MI issued this small craft advisory at Mar 23, 2021, 6:13 AM EDT. It took effect at Mar 23, 2021, 11:00 PM EDT. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2021, 6:13 AM EDT (10:13 UTC)
In effect from
Mar 23, 2021, 11:00 PM EDT
Expired
Mar 25, 2021, 4:20 AM EDT
In force
29 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

963 
WHUS73 KGRR 231013
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
613 AM EDT Tue Mar 23 2021

LMZ844>849-231815-
/O.NEW.KGRR.SC.Y.0029.210324T0300Z-210325T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
613 AM EDT Tue Mar 23 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 AM
EDT THURSDAY...

* WHAT...South winds 15 to 25 knots with gusts up to 30 knots and
  waves 2 to 5 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 11 PM this evening to 5 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
8 follow-up statements
179 
WHUS73 KGRR 231516
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1116 AM EDT Tue Mar 23 2021

LMZ844>849-232330-
/O.CON.KGRR.SC.Y.0029.210324T0300Z-210325T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1116 AM EDT Tue Mar 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 5 AM EDT THURSDAY...

* WHAT...Southeast winds increasing to 15 to 25 knots tonight, 
  becoming south Wednesday and southwest on Wednesday night. Waves
  1 to 3 feet tonight, building Wednesday to 4 to 7 feet north of
  Holland and to 3 to 5 feet south of Holland. 

* WHERE...St Joseph to Manistee.

* WHEN...From 11 PM this evening to 5 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
794 
WHUS73 KGRR 231937
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
337 PM EDT Tue Mar 23 2021

LMZ844>849-240445-
/O.CON.KGRR.SC.Y.0029.210324T0300Z-210325T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
337 PM EDT Tue Mar 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 5 AM EDT THURSDAY...

* WHAT...South winds 10 to 20 knots with gusts up to 30 knots 
  and waves 3 to 6 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 11 PM this evening to 5 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
578 
WHUS73 KGRR 240119
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
919 PM EDT Tue Mar 23 2021

LMZ844>849-240930-
/O.CON.KGRR.SC.Y.0029.210324T0300Z-210325T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
919 PM EDT Tue Mar 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
THURSDAY...

* WHAT...South winds to 30 knots and waves 5 to 7 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...Until 5 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
086 
WHUS73 KGRR 240747
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
347 AM EDT Wed Mar 24 2021

LMZ844>849-241600-
/O.CON.KGRR.SC.Y.0029.000000T0000Z-210325T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
347 AM EDT Wed Mar 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
THURSDAY...

* WHAT...South winds 10 to 20 knots with gusts up to 25 knots and
  waves 4 to 7 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 5 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
054 
WHUS73 KGRR 241550
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1150 AM EDT Wed Mar 24 2021

LMZ844>849-250000-
/O.CON.KGRR.SC.Y.0029.000000T0000Z-210325T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1150 AM EDT Wed Mar 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
THURSDAY...

* WHAT...Southwest winds to 30 knots and waves 3 to 6 feet. 
  Highest waves north of Grand Haven. 

* WHERE...St Joseph to Manistee.

* WHEN...Until 5 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
274 
WHUS73 KGRR 241944
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
344 PM EDT Wed Mar 24 2021

LMZ844>849-250345-
/O.EXT.KGRR.SC.Y.0029.000000T0000Z-210325T1200Z/
/O.NEW.KGRR.GL.A.0005.210326T0000Z-210326T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
344 PM EDT Wed Mar 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EDT THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

* WHAT...For the Small Craft Advisory, southwest winds to 30 knots
  and waves 3 to 6 feet. For the Gale Watch, north winds 15 to 25
  knots with gusts up to 35 knots and waves 4 to 7 feet possible.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 8 AM EDT Thursday. 
  For the Gale Watch, from Thursday evening through Friday 
  morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
342 
WHUS73 KGRR 250048
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
848 PM EDT Wed Mar 24 2021

LMZ844>849-250900-
/O.CON.KGRR.SC.Y.0029.000000T0000Z-210325T1200Z/
/O.CON.KGRR.GL.A.0005.210326T0000Z-210326T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
848 PM EDT Wed Mar 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY MORNING...

* WHAT...For the Small Craft Advisory, southwest winds 5 to 15 
  knots with gusts up to 30 knots and waves 3 to 7 feet. For the 
  Gale Watch, north winds 15 to 25 knots with gusts up to 35 
  knot gales and waves 5 to 10 feet possible.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 8 AM EDT Thursday. 
  For the Gale Watch, from Thursday evening through Friday 
  morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
495 
WHUS73 KGRR 250820
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
420 AM EDT Thu Mar 25 2021

LMZ844>849-251630-
/O.CAN.KGRR.SC.Y.0029.000000T0000Z-210325T1200Z/
/O.UPG.KGRR.GL.A.0005.210326T0000Z-210326T1200Z/
/O.NEW.KGRR.GL.W.0006.210326T0000Z-210326T1500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
420 AM EDT Thu Mar 25 2021

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT
FRIDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...North winds 15 to 25 knots will become northeast gales
  tonight before turning to the northwest and diminishing to 15 to
  25 knots by midday Friday. Waves will increase to 7 to 11 feet
  early Friday morning only to subside to 4 to 8 feet by Friday
  afternoon.

* WHERE...St Joseph to Manistee.

* WHEN...From 8 PM this evening to 11 AM EDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds and highest waves are
  expected south of Holland just before sunrise Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 23, 3:31 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 23, 3:31 AM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
331 AM EDT Tue Mar 23 2021

LATEST UPDATE...
Synopsis/Discussion/Marine/FireWeather

.SYNOPSIS...
Issued at 330 AM EDT Tue Mar 23 2021

- Elevated Fire Danger again today

- Scattered showers Tuesday night, Storms possible Wednesday

- Widespread soaking rain Possible late week

&&

.DISCUSSION...(Today through next Monday)
Issued at 330 AM EDT Tue Mar 23 2021

-- Elevated Fire Danger again today --

One more day of warm dry and windy conditions will allow for
elevated fire danger this afternoon. A negatively tilted ridge
will keep the region dry this afternoon. Winds will predominately
from the south with wind gusts upwards of 20 mph. The warm trend
will continue with warm air advection continuing through today and
tomorrow. This will allow for temperatures to be 20 to 25 degrees
above normal with Max temperatures from 65 in the north to 75
along the I-94 corridor. The southerly flow will advect the dry
air as well which will keep dewpoints in the 20 to 30s.

-- Scattered showers Tuesday night, Storms possible Wednesday --

  A large upper level low will continue to move through the
central US this afternoon and evening which will overspread the
region tonight into Wednesday. The models are in agreement on the
position of this system and its movement so there is fair
confidence for this change in pattern. Waves of moisture will
stream into the region, however the low dewpoints out ahead of the
system will hold back most, if not all, precipitation through the
daytime. The cooling temperatures and the moistening of the
atmosphere will allow for scattered showers Tuesday evening with
some light precipitation amounts through Wednesday morning.

 The upper level, close low will make its wave through Wisconsin
with short waves moving through Michigan Wednesday. There are a
fair number of ingredients that show there is a decent chance for
thunder Wednesday afternoon. First the temperatures will remain
warm, with a lack of a cold front the warm air will remain 20 to
25 degrees above normal. There will be moisture advection aloft,
which is seen looking at the Specific Humidity EC SA tables, and
moisture at the lowest level. So there will be a warm, moist air
mass in place. There also will be mid level shear which will aid
in instability due to decent 850mb winds. Given the ample shear,
warm daytime temperatures for this time of year and some decent
unstable CAPE, there is a good chance for thunderstorms Wednesday
afternoon, especially along and eastward of the US 127 corridor.

-- Widespread soaking rain Possible late week --

A change of pattern is upon us. If you liked the warm,dry and
windy weather then unfortunately it will be an unfortunate
transition to a cooler and wetter weather through the latter half
of the week and through the weekend. A wetter system will be
making its way through the area overnight Thursday night into
Friday. there is upwards of 0.5 to 1 inch of QPF possible which
could allow for widespread rain across southern Michigan. This
will be due to an upper level low that should be drawing moisture
from the Gulf of Mexico and traversing to the northeast. There are
some discrepancies in the pattern so there is lower confidence on
timing and precipitation amount. Behind that system, a clipper
system moving along the Canadian border should bring temperatures
closer to normal with another round of precipitation possible over
the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 136 AM EDT Tue Mar 23 2021

I expect VFR conditions to prevail through 00z on Wednesday at all
TAF sites in Southwest Michigan. There will be layered mid and
high clouds around but cloud bases should stay above 5000 ft
through 00z Wednesday. Surface winds will be light early this
morning then become southeast around 10 knots during the day light
hours of today.

An area of showers should moves through our TAF sites in the 00z
to 06z time frame but conditions likely will remain VFR and cloud
bases should be no lower than 3500 ft agl. Toward 06z MVFR cigs
should start to move into the western sections and impact MKG
after 06z likely impact most of the other TAF sites.

A thunderstorm is not out of the question but it is at this point
unlikely.

&&

.MARINE...
Issued at 330 AM EDT Tue Mar 23 2021

A small craft advisory is likely needed late Tuesday night into
Wednesday  as southerly winds increase and gradually veer to the
southwest. Marine hazards are also possible Thursday night and
Friday as a deep low pressure system tracks across SE Lwr MI.

&&

.FIRE WEATHER...
Issued at 330 AM EDT Tue Mar 23 2021

Warm and dry air will remain over the region today. Slightly
weaker winds are expected, though gusts could still be upwards of
20 to 25 mph. RH's will drop again to the 20 to 30 percent range
with high temperatures 20 to 25 degrees above normal.

The skies will slowly cloudy up with scattered showers possible
tonight and Wednesday. That should offer a little relief to the
parched conditions. However given the dry air, the rainfall
amounts will be paltry at best. with QPF's still looking at a
quarter inch or less. A 0.10 of an inch is more likely.

There could be a high fire danger again on Wednesday, with
temperatures again possibly being in the 70s. However, there will
be a changing pattern with a moistening air mass moving in. There
is a chance for gusty southwesterly winds underneath the systems
dry slot.

Reprieve from the dry weather is more likely from the system
Thursday night and Friday with widespread soaking rains possible.
upwards of an inch of QPF will be possible from that system.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...WDM
FIRE WEATHER...Ceru
MARINE...Ceru
Hazardous weather outlook, Mar 23, 4:27 AM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
427 AM EDT Tue Mar 23 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
427 AM EDT Tue Mar 23 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

The fire danger will remain very high into early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-240830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
427 AM EDT Tue Mar 23 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft Tuesday night into
Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.